Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Wilmington, NC

September 7, 2004Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Sep 7, 2004, 4:35 PM EDT for Florence County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 4:35 PM EDT (20:35 UTC)
Expired
Sep 7, 2004, 5:00 PM EDT
In force
25 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Florence County, SC

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 11:55 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 072035
SVRILM
SCC041-072100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
435 PM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TIMMONSVILLE...OR
  6 MILES WEST OF FLORENCE...AND MOVING NORTH AT 20 MPH.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...
DEADLY LIGHTNING AND HEAVY RAIN.


LAT...LON 3408 8003 3410 7982 3424 7981 3412 8000

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:00 PM EDT, 35 minutes earlier.

Area forecast discussion, Sep 7, 4:00 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
400 PM EDT TUE SEP 7 2004

.SHORT TERM (TONIGHT THROUGH TOMORROW)...
PERIOD WILL BE DOMINATED BY REMNANTS OF FRANCES. HEAVY RAIN THREAT
WILL PERSIST THROUGH THE PERIOD AND THE FLOOD WATCH WILL REMAIN IN
EFFECT FOR ALL COUNTIES. SEVERE WEATHER WILL HOPEFULLY WIND DOWN
TONIGHT...ALTHOUGH SHEAR VALUES DO REMAIN HIGH...THE MORE FAVORED
NE QUADRANT OF THE CIRCULATION WILL END UP OFF TO OUR NORTH. TORNADO
WATCH CURRENTLY IN EFFECT FOR WHOLE CWA UNTIL 7PM. MODELS HAVE COME
TOGETHER WITH REGARD TO THE SPEED OF THE SYSTEM...WITH PREVIOUS ETA
RUNS BEING MUCH TOO FAST.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
SURFACE TROUGHINESS BEHIND FRANCES PROGGED TO REMAIN OVER THE AREA
UNTIL WASHING OUT FRIDAY NIGHT...KEEPING AT LEAST A SMALL CHANCE
FOR TSRA TO FIRE UP...WITH THE BEST CHANCE COMING IN THE AFTERNOON
HOURS DUE TO SOME HELP FROM DAYTIME HEATING. WEAK HIGH PRESSURE
WILL THEN NUDGE IN FROM THE NORTH THROUGH SATURDAY AND SUNDAY. FOR
NOW WILL LEAVE A DRY FCST...ALTHOUGH SILENT 20S WILL BE LEFT IN DUE
TO A SHEAR AXIS SHOWING UP AT MID LEVELS.

MODELS ARE SHOWING A COLD FRONT THAT TRIES TO PUSH THROUGH EARLY
MONDAY. ITS STILL A TOUGH CALL THOUGH...WITH IVAN POSSIBLY IN THE
PICTURE AFFECTING THE PATTERN. THE TROUGH DRIVING THE FRONT IS ALSO
TRANSIENT AND MOVES EAST VERY QUICKLY...IT MAY NOT BE ENOUGH OF A
PUSH TO SEND IT THIS FAR SOUTH.

&&

.AVIATION...
LOWERED CIGS AND VSBYS TO BE CARRIED PRETTY MUCH ACROSS THE BOARD
INTO EARLY TONIGHT AS FRANCES MOISTURE MOVES ACROSS. STILL EXPECT
CHANCE FOR HEAVY PRECIP AT ALL TERMINALS TOMORROW.

&&

.MARINE...
FRANCES WILL CONTINUE TO LIFT NORTH AND ACROSS THE APPALACHIANS
THROUGH WEDNESDAY AS IT GRADUALLY GETS ABSORBED IN A TROUGH OF LOW
PRESSURE. TIGHTER GRADIENT WILL PERSIST UNTIL FRANCES MOVES BY OUR
LATITUDE. SEAS HAVE STAYED IN THE 6 TO 8 FT CATEGORY TODAY AND WITH
CONVECTION TO BE MORE WIDESPREAD OVER THE WATERS OVERNIGHT INTO
WEDNESDAY...EXPECT SEAS TO REMAIN IN THIS RANGE.

SEAS WILL FINALLY FALL BELOW SMALL CRAFT ADVISORY THRESHOLD WED
NIGHT AND EARLY THU. WEAK BOUNDARY WILL LIMB INTO THE WATERS ON SAT
AND THEN A STRONG COLD FRONT TO FOLLOW LATE SUN NIGHT/EARLY MON.

WIND AND SEAS WILL BE BENIGN FRI THROUGH SUN. SHOULD SEE A SURGE ON
NORTHEAST FLOW MON/TUE AS COOL CANADIAN HIGH BUILDS DOWN THE COAST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR ZONES NCZ087-096-097-099>101 UNTIL 7 PM.
     FLOOD WATCH FOR ZONES NCZ087-096-097-099>101 THROUGH WEDNESDAY.
SC...TORNADO WATCH FOR ZONES SCZ017-023-024-032>034-039-046 UNTIL
     7PM.
     FLOOD WATCH FOR ZONES SCZ017-023-024-032>034-039-046
     THROUGH WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ250-252-254-256 THROUGH
         WEDNESDAY.
&&

SHORT TERM/LONG TERM...MBB
AVIATION...MBB
MARINE...RJD
Hazardous weather outlook, Sep 7, 5:20 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
520 AM EDT TUE SEP 7 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON...
DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE...
LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE...
WILMINGTON...WRIGHTSVILLE BEACH
520 AM EDT TUE SEP 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR NORTHEAST SOUTH
CAROLINA...SEE THE LATEST ZONE FORECAST FOR YOUR SPECIFIC COUNTY
WATCH INFORMATION...

...A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST NORTH CAROLINA
AND NORTHEAST SOUTH CAROLINA THROUGH WEDNESDAY...

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG ALL AREA BEACHES
TODAY...

TROPICAL DEPRESSION FRANCES WILL MOVE NORTH THROUGH GEORGIA TODAY.
DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND THE ATLANTIC OCEAN
WILL OVERSPREAD THE AREA TODAY. THIS WILL CREATE THE POTENTIAL FOR
HEAVY...AND POSSIBLY FLOODING RAINFALL. VEERING WINDS COULD ALSO
CAUSE ISOLATED TORNADOES TO DEVELOP.

STAY TUNED TO THE LATEST INFORMATION FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TROPICAL DEPRESSION FRANCES WILL CROSS INTO WEST VIRGINIA WEDNESDAY
AND MOVE INTO THE NORTHEASTERN U.S. THURSDAY. A TRAILING TROUGH OF
LOW PRESSURE WILL STALL ACROSS THE AREA THIS WEEKEND AND MAY PRODUCE
A FEW SHOWERS OR THUNDERSTORMS. CHANCES FOR RAIN SHOULD RAPIDLY
DIMINISH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS SOUTH CAROLINA FOR THE ISOLATED
TORNADO THREAT TODAY. TORNADOES ARE LESS LIKELY ACROSS NORTH
CAROLINA...BUT THIS THREAT WILL NEED TO BE MONITORED THROUGHOUT THE
DAY.

&&

FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

RJD

In the hours before

Local storm report, Sep 7, 3:09 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
309 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TORNADO          LUMBERTON               34.62N 79.01W
09/07/2004                   ROBESON            NC   LAW ENFORCEMENT

            TORNADO MOVING ALONG NC 211 IS PICKING UP AND TOUCHING
            DOWN REPETITIVELY. IT IS TRACKING WEST NORTHWEST IN THE
            VICINITY OF LUMBERTON HIGH SCHOOL ON US 301 IN EAST
            LUMBERTON.

&&

JAN
Local storm report, Sep 7, 3:25 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          CHERRY GROVE            34.24N 78.97W
09/07/2004                   COLUMBUS           NC   FIRE DEPT/RESCUE

            TORNADO TRACKED FROM CHERRY GROVE TO BOARDMAN. 2
            TORNADOES WERE REPORTED IN CERRO GORDO. 8 TO 10 HOMES HAD
            ROOFS BLOWN OFF FROM THIS TORNADO.

&&

JAN
Local storm report, Sep 7, 3:26 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
326 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TORNADO          CLIO                    34.58N 79.55W
09/07/2004                   MARLBORO           SC   AMATEUR RADIO

            MAIN STREET IS BLOCKED BY DOWNED POWER LINES AND TREES.

&&

JAN
Local storm report, Sep 7, 3:26 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SOURCE OF THE REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
326 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TORNADO          CLIO                    34.58N 79.55W
09/07/2004                   MARLBORO           SC   LAW ENFORCEMENT

            MAIN STREET IS BLOCKED BY DOWNED POWER LINES AND TREES.

&&

JAN
Local storm report, Sep 7, 3:33 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          MCCOLL                  34.67N 79.55W
09/07/2004                   MARLBORO           SC   AMATEUR RADIO

            TREES DOWN.

0225 PM     TORNADO          MCCOLL                  34.67N 79.55W
09/07/2004                   MARLBORO           SC   LAW ENFORCEMENT

            TREES DOWN.

&&

JAN
Local storm report, Sep 7, 3:50 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          SOCIETY HILL            34.51N 79.85W
09/07/2004                   DARLINGTON         SC   LAW ENFORCEMENT

            TORNADO TOUCHDOWN SIGHTED AND TREE LIMBS DOWN.

&&

JAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:27 PM EDTTornado WarningILMDarlington43 min
Sep 7, 1:02 PM EDTTornado WarningILMFlorence43 min
Sep 7, 2:05 PM EDTTornado WarningILMMarlboro40 min
Sep 7, 2:42 PM EDTTornado WarningILMMarlboro63 min
Sep 7, 3:04 PM EDTSevere Thunderstorm WarningILMDarlington56 min
Sep 7, 3:10 PM EDTTornado WarningILMDarlington50 min
Sep 7, 3:19 PM EDTTornado WarningILMFlorence41 min
Sep 7, 5:09 PM EDTTornado WarningILMMarlboro51 min
Sep 7, 6:13 PM EDTTornado WarningILMDillon32 min
Sep 7, 6:39 PM EDTTornado WarningILMMarlboro36 min
Sep 7, 7:47 PM EDTTornado WarningILMMarlboro43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.